Jump to content


Did you know that exercise increases inflammation in systemic sclerosis?


Photo

Methotrexate and Liver Enzymes


  • Please log in to reply
4 replies to this topic

#1 WestCoast1

WestCoast1

    Gold Member

  • Members
  • PipPipPipPipPipPip
  • 554 posts

Posted 28 May 2009 - 04:10 AM

Hi there,

My question is about Autoimmune Hepatitis. I have always had a higher than normal Anti Smooth Muscle Antibodies lab, BUT it was nothing to worry about since it was inactive. There were a few other labs that supported this, I can't remember what they were.

I have been on Methotrexate now for a while and my Smooth Muscle Antibodies are 1:160 high (normal levels are 1:40). Does anyone know what this means? I know that it is higher than it has ever been, but I am not sure if it requires medication or a discontinuation of the Methotrexate. I am in contact with my GI/Hepatologist, but I only get to talk with his nurse, and it is very hard to communicate with her because I never seem to get a straight answer. For now, she says to come in for another lab ASAP and then she wants to prescribe a medication that is used for Crohn's, BUT I don't have Crohn's. I am so confused. :rolleyes:

The only change in medications is that this doctor has taken me off of Plaquenil and added methotrexate.

Thanks for your help!!! :)

erin
*WestCoast*

********

#2 Shelley Ensz

Shelley Ensz

    Root Administrator

  • ISN Root Admin
  • PipPipPipPipPipPipPipPipPipPipPipPip
  • 3,275 posts
  • Location:Minnesota

Posted 29 May 2009 - 01:06 AM

Hi Erin,

I'm sorry your antibodies are high. As you may know, methotrexate can affect the liver. Sometimes it's just a passing thing or even a lab error. So by having it retested right away, they'll be able to tell whether its just a fluke or not. Very often, medications originally devised for one disease are found (or thought) to be useful for others.

I hope they get to the bottom of this soon. Let us know what happens with your follow up blood test.
Warm Hugs,

Shelley Ensz
Founder and President
International Scleroderma Network (ISN)
Hotline and Donations: 1-800-564-7099

The most important thing in the world to know about scleroderma is sclero.org.

#3 MaryFanPhilly

MaryFanPhilly

    Silver Member

  • Members
  • PipPipPipPip
  • 120 posts
  • Location:Central California

Posted 02 June 2009 - 07:01 AM

Hi Westie,

My rheumatologist had me on methotrexate (MTX) and I did well on it for a while, but then my liver enzymes kept increasing so he discontinued it.

What does the rheumatologist say about the liver levels? Is that who prescribed it? I'm not sure what mine were when he discontinued it. All I know is, I liked the methotrexate and was sorry to see it go.

Lots of luck,

Mary in Philly
Diffuse sclero; diabetes; hypertension; GERD with Barrett's

#4 debonair susie

debonair susie

    Platinum Member

  • ISN Support Specialists
  • PipPipPipPipPipPipPipPipPipPip
  • 1,638 posts
  • Location:(United States)

Posted 04 June 2009 - 05:07 AM

Hi erin,

I hope that you've been able to get in and have another draw to make an absolute determination here.

I don't know if the nurse is trying to resolve this without consulting the dr. If that's the case, I don't believe she's doing right by you.
Have you been seeing this hepatologist for quite some time? I would be concerned too about the fact that you haven't been able to talk directly to him.

Please let us know if you are able to get a satisfactory result from all of this.
You are absolutely right that this should be monitored by the doctor himself.
Special Hugs,

Susie Kraft
ISN Support Specialist
ISN Chat Host
International Scleroderma Network (ISN)

#5 WestCoast1

WestCoast1

    Gold Member

  • Topic Starter
  • Members
  • PipPipPipPipPipPip
  • 554 posts

Posted 05 June 2009 - 06:54 AM

:) Hi and thanks for your comments! I did get labs redone, and no change. The nurse said that the GI doctor gave me the thumbs up to stop the methotrexate but is not sure if that was causing the antibody increase.

I think that I will wait to do anything until I am able to get in with the new rheumatologist. My head is spinning from all of the medication changes. I need a vacation... anyone else??

erin
*WestCoast*

********